Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 5, 2018, 6:54 PM EDT for Chatham County, Durham County, Wake County, North Carolina. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2018, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 5, 2018, 8:49 PM EDT
- In force
- 115 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chatham County, NC, Durham County, NC, Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 43 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:10 PM EDT | FLASH FLOOD | 1 Ssw Research Triangle, NC | CHAPEL HILL RD CLOSED NEAR INTERSECTION WITH NC54. |
| Jul 5, 7:15 PM EDT | FLASH FLOOD | 2 Ene Parkwood, NC | PONDING WATER ON I-40 NEAR RESEARCH TRIANGLE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WGUS52 KRAH 052254
FFWRAH
NCC037-063-183-060145-
/O.NEW.KRAH.FF.W.0012.180705T2254Z-180706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
654 PM EDT THU JUL 5 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
West central Wake County in central North Carolina...
Northeastern Chatham County in central North Carolina...
Southwestern Durham County in central North Carolina...
* Until 945 PM EDT
* At 651 PM EDT, Doppler radar indicated a nearly stationary
thunderstorm producing heavy downpours across the warned area.
This will likely result in flash flooding, especially in urbanized
areas. Up to two inches of rain have already fallen, with
additional rain expected over the next few hours.
* Some locations that will experience flooding include...
Durham, Cary, Morrisville, Research Triangle, Parkwood, Carpenter
and Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3593 7885 3588 7882 3578 7881 3579 7900
3596 7897 3595 7889
$$
MORROW2 follow-up statements
647
WGUS72 KRAH 052351
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
751 PM EDT THU JUL 5 2018
NCC037-063-183-060145-
/O.CON.KRAH.FF.W.0012.000000T0000Z-180706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-Durham NC-
751 PM EDT THU JUL 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
WEST CENTRAL WAKE...NORTHEASTERN CHATHAM AND SOUTHWESTERN DURHAM
COUNTIES...
At 746 PM EDT, the public reported heavy rain from thunderstorms
which produced ponding of water and flooding on roadways near
Morrisville and Research Triangle Park. Two to three inches of rain
has already fallen across portions of this area. Now that the
heaviest rain has ended, flood waters are expected to begin
receeding shortly. Rememeber, if you come upon flooded areas while
driving, Turn Around, Don't Drown!
Some locations that will experience flooding include...
Durham, Cary, Morrisville, Research Triangle, Parkwood, Carpenter and
Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3592 7887 3588 7882 3579 7881 3579 7900
3588 7898 3593 7897
$$
MORROW625
WGUS72 KRAH 060049
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
849 PM EDT THU JUL 5 2018
NCC037-063-183-060057-
/O.CAN.KRAH.FF.W.0012.000000T0000Z-180706T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-Chatham NC-Durham NC-
849 PM EDT THU JUL 5 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL WAKE...NORTHEASTERN
CHATHAM AND SOUTHWESTERN DURHAM COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3592 7887 3588 7882 3579 7881 3579 7900
3588 7898 3593 7897
$$
MORROWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:54 PM EDT, 3 hours earlier.
Area forecast discussion, Jul 5, 3:54 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Raleigh NC 354 PM EDT Thu Jul 5 2018 .SYNOPSIS... A cold front will push into the mid-Atlantic Friday morning and move across North Carolina Friday night before settling across South Carolina and Georgia on Saturday. An unseasonably cool high pressure system will extend into the Carolinas through the weekend. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... As of 345 PM Thursday... Scattered showers, the bulk of which are currently across the eastern third of the state, will continue drifting wwd across the Coastal Plain and the Piedmont through this afternoon into the evening hours. Latest HRRR suggests this activity will quickly diminish in coverage by 9 PM this evening, after loss of heating. In the larger picture, the large mid-level ridge sprawling across much of the country attm is progged to split tonight over the ern states as a northern stream short wave trough moves across the eastern Great Lakes and Northeast, and heights fall across the Mid- Atlantic region. Otherwise, after the showers this evening dissipate, look for quiet wx overnight, with perhaps some low clouds or fog possible around daybreak across our southern Coastal Plain region per latest forecast soundings, also corresponding to where the greatest rain coverage is expected this afternoon. Lows tonight in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... As of 345 PM Thursday... The cold front associated with the aforementioned short wave will provide the primary focus for showers and thunderstorms as it moves SE and across our area Friday afternoon and evening. Look for showers and storms to move into our NW and Triad zones during the early to mid-afternoon, then progress sewd through the rest of our area during the late afternoon and evening hours. While pre-frontal daytime heating should result in moderate instability, the deep layer wind field, and bulk shear are very weak. Thus, look for deep convection which should produce frequent lightning, heavy downpours and modest winds gusts, but overall should remain mostly sub-severe. The showers and storms are expected to push south of our area by late-evening, however, patchy light showers may persist across our area behind the front during the late-evening and overnight hours, thus will keep good chance PoPs going Friday night. With similar airmass as today ahead of the front, look for temps to climb into the mid-upr 80s just before the storms and front move through. Then behind the front, temps will cool Friday night into the upper 60s NW, to lower 70s SE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 335 PM Thursday... The upper-air pattern at the start of the long term period features a trough from the New England coast south to GA with a strong ridge centered across the eastern Rockies early Saturday. With time, the trough axis will slip south with time and become east to west oriented by the beginning of the work week as the ridge extends eastward into the mid-Atlantic. The ridge axis retreats a bit across the eastern U.S. on Tuesday and Wednesday allowing a northwest flow aloft to develop and pushing a weak short wave trough across the mid-Atlantic on Wednesday with another trough approaching late Thursday. As the front pushes south, the threat of showers/storms on Saturday will be focused across the south and southeastern part of the CWA. Only a very limited chance of showers is expected across the far south on Sunday with cool but dry weather elsewhere. High pressure will result in dry weather on Monday and Tuesday. A limited threat of showers and storms is expected on Wednesday and Thursday with an increasingly moist northwest flow aloft. Temperatures will be much below normal on Saturday with low-level thickness values near 1390m near the VA border, H8 temps below 15C, and a fair amount of cloudiness. Highs will range in the upper 70s to lower 80s. Much more sunshine on Sunday will lead to a nice weather day in most locations with highs in the lower to mid 80s and dewpoints in the upper 50s to mid 60s. Highs moderate into the upper 80s to lower 90s for Monday and Tuesday. The warming trend continues for Wednesday and Thursday. Opted to stay below WPC guidance which includes a high of 100 for Thursday and stick with highs in the lower to mid 90s for now. -Blaes && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 345 PM Thursday... The main aviation concern through approx 04Z this evening will be the scattered shower and isold tstm activity, and assoc tempo MVFR or IFR conditions assoc with them. Otherwise, outside of this activity, look for mostly VFR flight conditions, and winds less than 10kt. Once the showers/tstms dissipate this evening, look for mostly VFR conditions overnight, until about 08Z when some low clouds or some fog may develop, but this should be mainly south of KRDU and KRWI. Any low clouds will rise after 13Z Friday, with flight conditions returning to VFR for the rest of the morning hours. For Friday afternoon, scattered showers and tstms assoc with the approaching cold front will result in localized IFR conditions. After 18Z Friday: Scattered showers and tstms will remain possible the rest of Friday afternoon and evening, with mainly light shower activity Friday night. The slower southward progression of the front may result in lower cigs persisting through much of Saturday. VFR conditions should return by Sunday with the front having pushed well to our south. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...NP SHORT TERM...NP LONG TERM...BLAES AVIATION...NP
Hazardous weather outlook, Jul 5, 4:05 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 405 PM EDT Thu Jul 5 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-062015- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 405 PM EDT Thu Jul 5 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A cold front will trigger numerous showers and thunderstorms Friday afternoon and night. Some of these storms may produce very heavy rain and potentially lead to some flooding of poor drainage and low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 4:43 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Raleigh NC
443 PM EDT THU JUL 5 2018
NCZ075-077-086-088-052130-
Hoke NC-Harnett NC-Moore NC-Cumberland NC-
443 PM EDT THU JUL 5 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN MOORE...SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND
AND NORTHERN HOKE COUNTIES UNTIL 530 PM EDT...
At 442 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Pope AFB to 10
miles southwest of Fort Bragg to near Raeford. Movement was northwest
at 5 mph.
Wind gusts up to 40 mph will be possible with these storms.
Locations impacted include...
Southern Pines, Raeford, Fort Bragg, Pinehurst, Aberdeen, Pope AFB,
Spring Lake, Pinebluff, Vass and Silver City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3510 7954 3538 7907 3521 7887 3504 7911
3495 7930
TIME...MOT...LOC 2042Z 136DEG 6KT 3517 7905 3507 7916 3500 7929
MORROWSpecial weather statement, Jul 5, 5:09 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
509 PM EDT THU JUL 5 2018
NCZ077-052145-
Harnett NC-
509 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARNETT COUNTY UNTIL 545
PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lillington, moving northwest at 10 mph.
Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall
will be possible with this storm.
Locations impacted include...
Lillington and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3534 7871 3528 7875 3532 7893 3546 7881
3540 7874
TIME...MOT...LOC 2109Z 114DEG 11KT 3533 7877
MORROWSpecial weather statement, Jul 5, 5:21 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
521 PM EDT THU JUL 5 2018
NCZ088-089-052200-
Sampson NC-Cumberland NC-
521 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SAMPSON AND
SOUTHEASTERN CUMBERLAND COUNTIES UNTIL 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ammon, or 14 miles north of Elizabethtown, moving northwest at 10
mph.
Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall
will be possible with this storm.
Locations impacted include...
Roseboro, Autryville, Cedar Creek and Bushy Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 7847 3483 7847 3484 7849 3485 7850
3485 7868 3494 7879 3507 7856 3484 7837
3480 7844
TIME...MOT...LOC 2120Z 134DEG 10KT 3483 7853
MORROWSpecial weather statement, Jul 5, 5:35 PM EDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Raleigh NC 535 PM EDT THU JUL 5 2018 NCZ083-084-052215- Richmond NC-Anson NC- 535 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ANSON AND CENTRAL RICHMOND COUNTIES UNTIL 615 PM EDT... At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near Rockingham, moving west at 5 mph. Wind gusts up to 40 mph, lightning, and pockets of heavy rainfall will be possible with this storm. Locations impacted include... Rockingham, Ellerbe and Blewett Falls Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 7978 3496 7968 3485 7990 3506 8002 TIME...MOT...LOC 2134Z 073DEG 5KT 3499 7977 MORROW
Special weather statement, Jul 5, 6:04 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Raleigh NC 604 PM EDT THU JUL 5 2018 NCZ042-052300- Johnston NC- 604 PM EDT THU JUL 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL 700 PM EDT... At 604 PM EDT, Doppler radar was tracking a strong thunderstorm near Smithfield. This storm was nearly stationary. Wind gusts up to 50 mph, heavy rain, and lightning will be possible with this storm. Locations impacted include... Smithfield, Selma and Pine Level. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3558 7825 3552 7822 3541 7833 3558 7841 TIME...MOT...LOC 2204Z 068DEG 4KT 3553 7826 MORROW
Special weather statement, Jul 5, 6:17 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
617 PM EDT THU JUL 5 2018
NCZ024-025-040-041-052245-
Chatham NC-Durham NC-Wake NC-Orange NC-
617 PM EDT THU JUL 5 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ORANGE...WEST CENTRAL WAKE...NORTHEASTERN CHATHAM AND SOUTHERN
DURHAM COUNTIES UNTIL 645 PM EDT. ADDITIONAL STRENGTHENING WILL BE
POSSIBLE OVER THE NEXT FEW MINUTES AS OUTFLOW BOUNDARIES INTERACT
WITH THIS CLUSTER OF THUNDERSTORMS...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving northwest at 10 mph.
Wind gusts up to 50 mph, lightning, and pockets of heavy downpours
will be possible in these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Carrboro, Rdu International,
Morrisville, Parkwood, William B Umstead State Park and Research
Triangle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3585 7873 3578 7885 3576 7899 3586 7909
3599 7912 3607 7893 3598 7876
TIME...MOT...LOC 2215Z 140DEG 8KT 3594 7896
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:10 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 65 min |
| Jul 5, 3:27 PM EDT | Special Weather Statement | RAH | Sampson | 48 min |
| Jul 5, 3:40 PM EDT | Special Weather Statement | RAH | Cumberland | 35 min |
| Jul 5, 3:55 PM EDT | Special Weather Statement | RAH | Cumberland | 20 min |
| Jul 5, 4:15 PM EDT | Special Weather Statement | RAH | Hoke | 30 min |
| Jul 5, 4:18 PM EDT | Special Weather Statement | RAH | Cumberland | 27 min |
| Jul 5, 4:29 PM EDT | Special Weather Statement | RAH | Forsyth | 61 min |
| Jul 5, 4:43 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Jul 5, 5:09 PM EDT | Special Weather Statement | RAH | Harnett | 36 min |
| Jul 5, 5:21 PM EDT | Special Weather Statement | RAH | Sampson | 39 min |
| Jul 5, 5:35 PM EDT | Special Weather Statement | RAH | Richmond | 40 min |
| Jul 5, 6:04 PM EDT | Special Weather Statement | RAH | Johnston | 56 min |
| Jul 5, 6:17 PM EDT | Special Weather Statement | RAH | Durham | 28 min |
| Jul 5, 6:32 PM EDT | Areal Flood Advisory | RAH | Chatham, Durham, Wake | 2 hr |
| Jul 5, 6:56 PM EDT | Special Weather Statement | RAH | Johnston | 34 min |
| Jul 5, 7:00 PM EDT | Special Weather Statement | RAH | Durham | 30 min |
| Jul 5, 7:15 PM EDT | Special Weather Statement | RAH | Franklin | 45 min |
| Jul 5, 7:55 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.